Cutaneous nocardiosis in two dogs receiving ciclosporin therapy for the management of canine atopic dermatitis
*Subscription may be required
Background: Ciclosporin is a calcineurin inhibitor that is currently registered for the treatment of canine atopic dermatitis. The most common adverse effects include mild, transient gastrointestinal disturbances. Single case reports of opportunistic infections due to Nocardia spp., Neospora spp. and papillomaviruses have also been reported. Hypothesis/Objectives: Clinicians should be aware of the potential risk of systemic immunosuppression and subsequent infection with Nocardia spp. in dogs receiving ciclosporin. Animals: Cutaneous nocardiosis in two dogs receiving ciclosporin therapy for management of canine atopic dermatitis. Methods: Histopathology, PCR for Nocardia spp. and computed tomography. Results: One dog developed disseminated nocardiosis due to Nocardia brasiliensis and a second dog developed localized cutaneous nocardiosis due to a novel Nocardia species subsequent to ciclosporin administration at the recommended dose rate for the management of canine atopic dermatitis. The second case was receiving a combination of ciclosporin and ketoconazole, and serum trough ciclosporin levels were elevated. Conclusions and clinical importance: Clinicians should be aware of the potential risk of systemic immunosuppression and subsequent infection with Nocardia spp. in dogs receiving ciclosporin. Measurement of serum ciclosporin levels may be useful in identifying those individuals which are at risk of opportunistic infections.
|Publication Type:||Journal Article|
|Murdoch Affiliation:||School of Veterinary and Life Sciences|
|Copyright:||© 2013 ESVD and ACVD.|
|Item Control Page|